The Safe Amount of Tylenol / Acetaminophen
Tylenol, which relieves pain, cold and flu symptoms alike, is one of the most commonly taken over-the-counter medicine today. Over eight billion capsules of Tylenol are taken each year. Tylenol is the brand name of the pill's active ingredient: acetaminophen. Acetaminophen acts as both an analgesic (pain reliever) and antipyretic (fever reducer). The Food and Drug Administration has confirmed the link between acetaminophen and liver damage, a deadly side effect backed up by decades of scientific research.
The FDA has recently ordered pharmaceutical companies to limit the amount of acetaminophen per dose or pill to 325 milligrams (mg). Some medications still contain up to 750 mg of acetaminophen per dose.
The FDA says you can help reduce the risk of adverse effects from acetaminophen by:
- taking opioid/acetaminophen combination medicines only as prescribed by a doctor
- not taking more of an acetaminophen-containing medicine than directed
- carefully reading all labels for prescription and over-the-counter medicines
- asking the pharmacist if your prescription pain medicine contains acetaminophen
- not taking more than one product that contains acetaminophen at any given time
- not drinking alcohol when taking acetaminophen
- stopping your medicine and seeking medical help immediately if you
- experience allergic reactions such as swelling of the face, mouth, and throat; difficulty breathing; itching; or rash
- think you have taken more acetaminophen than directed
- not taking more acetaminophen than the maximum daily dose of 4,000 milligrams (4 grams)
Extra strength Tylenol capsules currently contain 500 mg acetaminophen—more than 35% more than the recommended single dose. The instructions recommend a user not exceed 8 capsules in a 24 hour time frame. Vicodin also contains 500 mg per pill. Percocet can contain up to 650 mg per pill, double the single recommended dose. Regular Tylenol contains the safe amount of 325 mg acetaminophen, and its instructions recommend not exceeding 12 capsules in a 24-hour timeframe.
If you drink more than two alcoholic drinks per day you should cut the dosage in half. Alcohol increases the oxidation process and reduces the amount of glutathione within the liver. However, if you are not a chronic user of alcohol and consume a large amount in a single dose, the liver will be busy oxidizing the alcohol and not the acetaminophen. Caffeine can also negatively affect the cells in the liver. Caffeine increases the amount of NAPQI produced within the liver. However, it would take a very high dose of caffeine to produce such an effect.
Check the drug information on the box or bottle to see if your medication contains a safe amount of acetaminophen. If it does not, talk to your doctor. Do not stop taking your prescription pain medicine without approval from your doctor.